Hail, Warren
- When
- August 18, 5:01 PM CST to 5:06 PM CST
- Where
- Warren County, Kirkwood
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.867, -90.750
Thunderstorms developed north of a warm front in a near tropical atmosphere across Southern Iowa into Central Illinois. The storms organized into a squall line that bowed out across Southeast Iowa and West Central Illinois causing considerable wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed north of a warm front in a near tropical atmosphere across Southern Iowa into Central Illinois. The storms organized into a squall line that bowed out across Southeast Iowa and West Central Illinois causing considerable wind damage. Ahead of the squall line, scattered severe storms occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 2:05 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT WED AUG 18 2004 .SYNOPSIS...ELEVATED SHOWERS AND FEW THUNDERSTORMS HAVE BEEN ON-GOING ACROSS EAST CENTRAL IA INTO NW IL IN AREA OF ISENTROPIC LIFT. PRECIP AND CLOUDS HAVE HELD TEMPS IN 60S OVER MUCH OF AREA. AT SURFACE...STRONG COLD FRONT EXTENDED FROM 984 MB LOW OVER CENTRAL ONTARIO SW ACROSS CENTRAL WI TO EAST TO WEST AXIS ALONG IA AND MN BORDER. STRONG LINEAR CONVECTION DEVELOPED EARLY THIS AFTERNOON ALONG THE FRONT IN WI AND MN. STRONG PRESSURE RISES BEHIND FRONT WILL PUSH THIS CONVECTION TOWARD NORTHERN CWA BY LATE AFTERNOON AND EVENING. && .SHORT TERM ... (TONIGHT THROUGH THURSDAY)...MAIN CONCERN IS THUNDERSTORM CHANCES WITH STRONG FRONTAL PASSAGE. 12Z MODELS HAVE DECENT HANDLE WITH SURFACE PRESSURE FEATURES AT 18Z. MAIN FRONTAL PUSH LAGS PRESSURE TROUGH BY AT LEAST 100 MI. GFS QPF FIELDS PERFORMING BEST SO FAR HANDLING PREFRONTAL TSRA AND ELEVATED CONVECTION OVER CWA TODAY AND GENERALLY FOLLOWED. MOST SIGNIFICANT SEVERE WEATHER THREAT WILL BE NORTH OF DBQ-ALO AXIS LATE AFTERNOON AND EVENING WHERE THERE HAS BEEN NO PRECIP TODAY AND SOME FILTERED INSOLATION HAS ALLOWED TEMPS TO WARM INTO 70S. LAPS CIN VALUES SHOW CAP ABOUT GONE THERE. OTHER AREA OF CONCERN IS FAR SOUTH...WHERE NEARLY FULL SUNSHINE HAS CAPES PUSHING 2000 J/KG OVER NORTHEAST MO. TEMPS THERE ABOUT TO REACH DVN 12Z SOUNDING CONVECTIVE TEMP...AROUND 87...AND VISIBLE SATELLITE SHOWS BOUNDARY IN VICINITY. BOTH AREAS WILL BE MONITORED IN SHORT TERM. OVERNIGHT...HAVE SWITCHED LIKELY POPS TO NORTH IN EVENING...THEN ACROSS SOUTH OVERNIGHT FOR ORGANIZED CONVECTION ALONG THE SOUTHWARD MOVING FRONT. ON THURSDAY...FRONT PUSHES JUST SOUTH OF CWA...BUT WEAK ISENTROPIC LIFT MAY PRODUCE SHOWERS NORTH OF FRONT AND KEPT LOW CHANCE POPS GOING IN FAR SOUTH. LOOKING AT TEMP TRENDS BEHIND FRONT TODAY AND WITH SIGNIFICANT CLOUD COVER EXPECTED IN SOUTH...STAYED ON COOL END OF GUIDANCE WITH HIGHS IN UPPER 60S TO MID 70S. ...SHEETS... (FRIDAY THROUGH SATURDAY)... MAIN CONCERN THIS PERIOD IS THE SYSTEM MODELS DEVELOP ALONG COLD FRONT EXTENDING FROM SOUTHERN PLAINS INTO THE OHIO VALLEY. THE GFS CONTINUES TO BE MUCH STRONGER AND FURTHER NORTH THAN THE ETA/NGM/ECMWF. THE GFS SOLUTION IS SUPPORTED BY THE UKMET. ALSO SUPPORTING THE GFS SOLUTION...THE GFS ALSO DID A BETTER JOB INITIALIZING THE LOWER 500MB HEIGHTS THIS MORNING OVER THE SW US...WHILE THE ETA INITIALIZED HEIGHTS GENERALLY TO HIGH. NO MATTER WHICH SOLUTION VERIFIES THOUGH...OUR SOUTHERN MOST COUNTIES STAND THE BEST CHANCE OF PCPN FROM THIS SYSTEM THURSDAY NIGHT AND FRIDAY. PREVIOUS PACKAGE HAD 50S OVER THE SOUTHERN THIRD OF THE CWA WHICH STILL LOOKS REASONABLE AND WILL CONTINUE 30S/40S TO THE NORTH. SINCE WE WILL BE ON THE COLD SIDE OF THE SYSTEM SHRA WITH ISOLD TSRA CURRENTLY IN FCST STILL LOOKS REASONABLE. WILL USE A COMPROMISE OF THE COOLER MAV AND FWC NUMBERS FOR TEMPS. PCPN THREAT ENDS BY FRIDAY AFTERNOON AS SYSTEM MOVES WELL TO THE EAST AND CANADIAN HIGH PRESSURE BUILDS THROUGH THE NORTHERN PLAINS. LOOKS LIKE ANOTHER COOL NIGHT FRIDAY NIGHT WITH TEMPS DIPPING INTO THE U40/LO50S IN THE NORTH PER MEX NUMBERS. SATURDAY...WITH HIGH CENTERED OVER CWA EXPECT MAX TEMPS MAINLY IN THE 70S. ...DLF... .LONG TERM...(SUNDAY THROUGH WEDNESDAY)... THE 18/00Z GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH 00Z WED DVLPNG A DEEP MID LEVEL TROF OVER THE WESTERN U.S. PUTTING THE PLAINS UNDER THE INFLUENCE OF SW FLOW REGIME. IF THIS VERIFIES...THE LAST OF THE NW FLOW SYSTEMS WILL MOVE THROUGH THE REGION MONDAY. THE GFS BRINGS THE FRONT THROUGH MONDAY NIGHT AHEAD OF CANADIAN HIGH PRESSURE THAT MOVES INTO THE NRN GREAT LAKES BY TUESDAY MORNING. TIMING OF THE FRONT SUPPORTS CONTINUING TSRA CHANCES MONDAY/MONDAY NIGHT. S-SW LOW LEVEL FLOW AHEAD OF THE FRONT SUNDAY NIGHT AND MONDAY SUGGESTS THAT MEX TEMPS MAY BE ON THE LOW SIDE...SO BUMPED UP GUIDANCE A FEW DEGREES. PATTERN SHIFTS TO A SIGNIFICANT TROF IN THE WEST SUGGESTING THAT DEVELOPING SW FLOW OVER THE REGION WILL BRING MORE ACTIVE/WET WEATHER FOR MID/LATE WEEK. ...DLF... . && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 530 AM CDT WED AUG 18 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 530 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH THE PRIMARY THREAT BEING WIND. LARGE HAIL IS ALSO POSSIBLE...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS A FRONTAL SYSTEM GETS SHUNTED ACROSS NORTHERN MISSOURI...A DISTURBANCE WILL RIPPLE ALONG IT OUT OF THE CENTRAL AND SOUTHERN PLAINS THURSDAY NIGHT AND INTO FRIDAY. CURRENTLY THE EXACT PATH AND STRENGTH OF THIS SYSTEM IS STILL AT QUESTION...BUT THERE WILL BE THE POSSIBILITY OF A STRENGTHENING LOW PRESSURE SYSTEM PUSHING ACROSS CENTRAL AND NORTHERN MISSOURI WHICH WOULD GENERATE LARGE BANDS OF RAIN AND A FEW EMBEDDED THUNDERSTORMS OVER EASTERN IOWA AND NORTHWEST ILLINOIS. WIDESPREAD RAINFALL AMOUNTS OF UP TO AN INCH MAY BE POSSIBLE BY FRIDAY EVENING. AFTER THIS...THE NEXT CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY WILL BE LATER ON MONDAY AND MONDAY NIGHT AS ANOTHER FRONT PUSHES TOWARD THE AREA FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. REA/12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG CARBON CLIFF 41.50N 90.39W
08/17/2004 ROCK ISLAND IL BROADCAST MEDIA
SMALL TREES AND LIMBS 4-6 INCHES IN DIAMETER SNAPPED.
&&The Quad Cities radar (KDVN), 84 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Jct of IL 164 and 94
Trees down west of Gladstone to south of Gladstone
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422384, 5422386, 5422385, 5422387, 5422388.